California, 2015High Wind in California, December 13, 2015
December 13, 2015 · NWS LOX · 2 events in 2 counties and zones
A strong north-south pressure gradient generated gusty northerly winds across the Santa Ynez Mountain Range in southern Santa Barbara county. Wind gusts around 60 MPH were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong north-south pressure gradient generated gusty northerly winds across the Santa Ynez Mountain Range in southern Santa Barbara county. Wind gusts around 60 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 13, 4:43 PM PST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 13, 4:43 PM PST, 1 hour 4 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
443 PM PST SUN DEC 13 2015
UPDATED AVIATION SECTION
.SYNOPSIS...
A FAST MOVING LOW WILL BRING POSSIBLE PRECIPITATION INTO THIS
EVENING...WITH THE MOUNTAINS TO HAVE GUSTY WINDS AND SHOWERS INTO
EARLY MONDAY. THEN A HIGH WITH OFFSHORE FLOW WILL BRING FAIR SKIES
AND A WARMING TREND THROUGH FRIDAY. A COLD LOW SYSTEM WILL APPROACH
BY LATE SATURDAY.
&&
.SHORT TERM (TODAY-WED)...FAST MOVING COLD FRONT ZIPPING DOWN THE
COAST TODAY DROPPING LIGHT RAIN ACROSS SLO COUNTY THIS AFTERNOON.
AMOUNTS SO FAR PRETTY MUCH AS EXPECTED WITH HOURLY RATES GENERALLY A
TENTH OF AN INCH OR LESS. COULD STILL SEE SOME MODERATE RAIN RATES
WITH THE FRONT BUT OTHERWISE PRETTY TAME AND NO THREAT TO BURN
AREAS. RAIN EXPECTED TO ARRIVE IN VENTURA/LA COUNTIES BETWEEN 5 AND
7 THIS EVENING AND BE GONE A COUPLE HOURS LATER. FORECAST AMOUNTS
MIGHT BE A TOUCH ON THE HIGH SIDE, ESPECIALLY SRN AREAS BUT
GENERALLY UP TO A QUARTER INCH EXPECTED WITH AMOUNTS AS HIGH AS A
HALF TO THREE QUARTER IN THE SLO COUNTY COASTAL HILLS.
NOT EXPECTING MUCH SNOW WITH THE FRONT ITSELF. VBG RADAR PEGGING THE
MELTING LEVEL RIGHT AROUND 7000' WITH THE FRONTAL BAND WHICH MATCHES
WELL WITH WHAT MODELS WERE FORECASTING. SO MAYBE A COUPLE INCHES OF
SNOW AT THE HIGHER ELEVATION THIS EVENING WITH THE FRONT. SNOW
LEVELS WILL FALL RAPIDLY BEHIND THE FRONT THOUGH AS THE COLD AIR
MOVES IN. HOWEVER, BY THAT TIME MOISTURE WILL BE LIMITED AND MAINLY
CONFINED TO A VERY SMALL AREA NEAR THE KERN COUNTY LINE. A STRONG
NORTHERLY JET WILL HELP GENERATE UPSLOPE ENHANCEMENT THERE AND WITH
SNOW LEVELS FALLING TO AROUND 3000' THERE COULD EASILY BE SOME LIGHT
SNOW STICKING ON INTERSTATE 5 OVER THE GRAPEVINE. AMOUNTS ARE NOT
LIKELY TO REACH OUR ADVISORY CRITERIA BUT THE COMBINATION OF THE 60-
80 MPH WIND GUSTS AND POSSIBLE ICE/SNOW ON THE ROADS WILL MAKE FOR
VERY HAZARDOUS TRAVEL THROUGH THAT AREA LATER TONIGHT THROUGH EARLY
MONDAY.
GUSTY NORTHWEST TO NORTH WINDS EXPECTED TO DEVELOP IN MANY AREA
TONIGHT INTO MONDAY AND CURRENT WIND ADVISORY AREA MAY NEED
EXPANDING TO COVER ADDITIONAL ZONES, ESPECIALLY THOSE NEAR THE
COAST.
GRAPEVINE SHOWERS EXPECTED TO TAPER OFF MONDAY WITH ALL OTHER AREAS
DRY AND GENERALLY SUNNY. VERY COOL TEMPS THOUGH WITH HIGHS 5-10
DEGREES BELOW NORMAL.
VERY SLOW WARMING TUE/WED AS GRADIENTS TURN OFFSHORE. NOT EXPECTING
ANYTHING MORE THAN LIGHT TO MODERATE SANTA ANA BREEZES BUT THE WINDS
COMBINED WITH LOW HUMIDITIES WILL MAKE FOR AN ELEVATED FIRE DANGER
LEVEL. JUST A SLOW WARMING TREND THROUGH WED WITH A DEGREE OR TWO OF
WARMING EACH DAY. CHILLY OVERNIGHT LOWS AND POSSIBLY REQUIRING
FREEZE WARNINGS FOR WIND SHELTERED PARTS OF THE VENTURA AND LA
COUNTY VALLEYS, MAINLY THE OJAI AND CALABASAS AREAS.
.LONG TERM (THU-SUN)...WARMING TREND TO CONTINUE WITH HIGHS PEAKING
FRIDAY IN THE LOW TO MID 70S AT LOWER ELEVATIONS. LATEST MODEL
TRENDS FAVOR A LATER ARRIVAL OF THE STORM FOR NEXT WEEKEND. THOUGH
THE OPERATIONAL GFS STILL SHOWS A SATURDAY ARRIVAL, A MAJORITY OF
THE GFS ENSEMBLES AS WELL AS THE OPERATIONAL EC AND GEM MODELS FAVOR
CUTTING OFF THE SYSTEM WELL OFFSHORE AND DELAYING THE ARRIVAL UNTIL
AT LEAST SUNDAY IF NOT SUNDAY NIGHT. THIS SCENARIO ACTUALLY HAS THE
BEST POTENTIAL FOR BRINGING SO CAL MORE SIGNIFICANT PRECIPITATION
DUE TO THE BETTER SOUTHERLY FLOW WITH THE MOISTURE. HOWEVER, THE
LATEST ECMWF IS ALMOST TRACKING THE SYSTEM TOO FAR SOUTH WHICH WOULD
NOT BE AS FAVORABLE FOR US. SO WHILE ODDS FAVOR AT LEAST SOME RAIN
COMING NEXT WEEKEND, MUCH UNCERTAINTY REMAINS ON TIMING AND AMOUNTS.
&&
.AVIATION...14/0000Z.
AT 0000Z...THERE WAS NO MARINE INVERSION AT KLAX...HOWEVER...A DEEP
MIXED LAYER WAS PRESENT UP TO 5100 FEET.
VFR CONDITIONS WITH PERIODS OF IFR TO MVFR CONDITIONS NEAR OR IN ANY
SHOWERS/RAIN WILL BE PREVALENT THROUGH 07Z AND IMPROVING FROM NORTH
TO SOUTH. PERIODS OF MODERATE TO STRONG LOW LEVEL WIND SHEAR AND
TURBULENCE ARE POSSIBLE AT ALL TERMINALS THROUGH 18Z MONDAY.
KLAX AND KBUR...IFR TO MVFR CONDITIONS WILL DEVELOP IN RAIN/SHOWERS
BETWEEN 01Z AND 05Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED. THERE
IS A 40 PERCENT CHANCE OF MODERATE TO STRONG LOW LEVEL WIND SHEAR
AND TURBULENCE ARE POSSIBLE BETWEEN 03Z AND 16Z.
&&
.MARINE...13/443 PM.
HIGH CONFIDENCE IN CURRENT FORECAST. ADVISORY LEVEL WEST TO
NORTHWEST WINDS WILL INCREASE AND SEAS WILL BUILD BEHIND A COLD
FRONT THIS EVENING. STRONG GALE FORCE EXPECTED FOR ALL WATERS
BETWEEN 7 PM AND AT LEAST 3 AM. THERE IS A CHANCE THAT GALE FORCE
WINDS WILL CONTINUE THROUGH MONDAY NIGHT BEFORE DIMINISHING ON
TUESDAY.
&&
.BEACHES...13/443 PM.
A HIGH SURF ADVISORY WILL CONTINUE THROUGH AT LEAST MONDAY AFTERNOON
ALONG EXPOSED WEST AND NORTHWEST FACING SHORES FROM SAN LUIS OBISPO
COUNTY TO LOS ANGELES COUNTY. THERE IS A CHANCE THAT THE SURF
ADVISORY COULD EXTENDED UNTIL TUESDAY MORNING FOR SOME BEACHES.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
&&
PUBLIC...MW
AVIATION/MARINE...HALL
SYNOPSIS...SETO
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 13, 1:12 PM PST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
112 PM PST SUN DEC 13 2015
CAZ034>041-044>046-051>054-059-087-088-547-548-141400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN DEC 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
HIGH SURF WILL DIMINISH A BIT THIS AFTERNOON...BUT WILL INCREASE
AGAIN TONIGHT...AND HIGH SURF CONDITIONS WILL CONTINUE. GALE FORCE
WINDS WILL DEVELOP LATE THIS AFTERNOON AND TONIGHT ACROSS ALL
COASTAL WATERS.
OVER LAND...RAIN WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING WITH RAINFALL AMOUNTS GENERALLY ONE HALF INCH OR LESS. SNOW
LEVELS WILL DROP OVERNIGHT...AND THERE COULD BE SOME LIGHT SNOW OVER
THE GRAPEVINE TONIGHT AND MONDAY MORNING. ADDITIONALLY...STRONG AND
GUSTY NORTHWEST TO NORTH WINDS WILL DEVELOP ACROSS THE AREA WITH THE
STRONGEST WINDS IN THE MOUNTAINS AND DESERTS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
STRONG AND GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE OVER THE
LAND AND WATER THROUGH MONDAY EVENING.
HIGH SURF CONDITIONS WILL CONTINUE THROUGH MONDAY AFTERNOON ACROSS
WEST AND NORTHWEST FACING BEACHES.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
High Wind, Santa Barbara County Mountains
- When
- December 13, 5:47 PM PST to 11:00 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Strong northerly winds developed across southern Santa Barbara county. The RAWS sensor at Montecito reported a wind gust of 60 MPH while the sensor at Las Flores Canyon reported sustained winds of 43 MPH.
High Wind, Santa Barbara County South Coast
- When
- December 13, 5:47 PM PST to 11:00 PM PST
- Where
- Santa Barbara County South Coast forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Strong northerly winds developed across southern Santa Barbara county. The RAWS sensor at Montecito reported a wind gust of 60 MPH while the sensor at Las Flores Canyon reported sustained winds of 43 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, December 13 to 14, 20151 death · 19 events
- Flooding in Iowa, December 13 to 25, 2015$1.8 million · 31 events
- Flooding in Arkansas, December 13 to 14, 2015$100,000 · 5 events
- Strong Wind in Illinois, December 13, 2015$60,000 · 15 events
- Strong Wind in Kentucky, December 13 to 14, 20151 injured · $26,000 · 22 events
- Damaging Winds and Strong Wind in Mississippi, December 13, 2015$64,000 · 50 kt wind · 9 events
- Heavy Snow in Idaho, December 13 to 14, 2015$40,000 · 9 events
- Strong Wind in Tennessee, December 13 to 14, 2015$32,000 · 7 events
- Damaging Winds and Strong Wind in Louisiana, December 13, 2015$38,000 · 55 kt wind · 3 events
- Heavy Rain in Wisconsin, December 13 to 14, 2015$25,000 · 10 events
- Flooding in Iowa, December 13 to 17, 2015$25,000 · 6 events
- Strong Wind in Missouri, December 13, 2015$23,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608023, 608024.